Overdose reversed at jail
SANTA MARIA — Santa Barbara County custody deputies and a WellPath nurse successfully used naloxone on an inmate who was overdosing on fentanyl at the Northern Branch Jail.
At approximately 4:13 p.m. July 5, custody deputies in the NBJ noticed an inmate who was unresponsive and lying on the ground in a cell in the intake area. Custody deputies entered the cell and found the inmate to be unresponsive, pale and cold. The custody deputies quickly surmised that the inmate was likely overdosing and called for jail medical staff, naloxone and an ambulance, said Raquel Zick, the Sheriff’s Office public information officer.
Within minutes, WellPath staff administered two rounds of naloxone nasal spray to the inmate who remained unresponsive, Ms. Zick said in a news release this week. A custody deputy administered a third round of naloxone, and by 4:20 p.m., the inmate became responsive.
Ms. Zick said the inmate admitted to jail staff that they had taken fentanyl prior to being booked at the NBJ. The inmate was transported to an area hospital by ambulance, treated and returned to custody.
Ms. Zick said the Sheriff’s Office would like to highlight this incident as an example of the danger of fentanyl use, the importance of carrying naloxone, and recognizing the signs of overdose, which may include difficulty waking up, slowed breathing, confusion, and blue or pale lips and fingernails.
— Katherine Zehnder